Colorado, 2002

Hail in Colorado, August 28, 2002

August 28, 2002 · NWS GLD · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 28, 12:00 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 28, 12:00 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT WED AUG 28 2002

ANALYSIS SHOWS CWA SPLIT DOWN THE MIDDLE WITH 500 MB RIDGE LINE AT
12Z EXTENDING FROM JUST EAST OF NORTH PLATTE SSW TO NEAR ELKHART IN
FAR SW KANSAS. FURTHER...STRONG SHORT WAVE THAT PASSED OVER NW HALF
OF CWA EARLY TODAY EASILY SEEN AS TSRAS DEVELOPED THIS AM IN NE
COLORADO THEN MOVED SLOWLY E THEN ACCELERATED SE ACROSS SCEN CWA
UNDER NW FLOW. ETA DEPICTED SHORT WAVE BEST WITH RESPECT TO 588 HT
PLACEMENT ACROSS TRI-STATE AREA. SO WILL LEAN TOWARD ETA THIS FCST.

MODELS ALSO SHOW WEAK BLOCK AT 500 MB ACROSS CONUS WITH CUTOFF LOWS
OVER SOUTH IDAHO AND NORTH GEORGIA. THIS LASTS THROUGH EARLY FRI
ALLOWING AT LEAST TWO SHORT WAVES TO MOVE INTO CWA (TONIGHT AND THU
NIGHT) WITH SECOND ONE LOOKING STRONGEST AT THIS TIME. WITH RIDGE
LINE JUST TO MY EAST THIS ALLOWS DIVERGENCE ALOFT TO AUGMENT/SUSTAIN
TSRAS TRIGGERED BY SHORT WAVES. MODELS SHOW LOTS OF MOISTURE
AVAILABLE INTO FRI.

MORNING ACTIVITY MOVING SE OUT OF CWA WITH SOME SUNSHINE BREAKING
THROUGH. AFTER SEVERAL HOURS DURING WHICH WESTERN AREA OF CWA SHOULD
WARM INTO 80S AND BEGIN TO DESTABILIZE (CURRENTLY UNDER SUBSIDENCE
BEHIND MORNING TSRAS) MODELS SHOW ANOTHER SHORT WAVE (WITH
ASSOCIATED VORT MAX AND UVV) MOVING INTO WEST FROM SOUTHWEST BY LATE
AFTERNOON/EARLY EVENING. SOME TSRAS POSSIBLE TO GO SEVERE IN NW HALF
CWA LATE. EFFECTS/POSITION OF NEXT/THIS EVENINGS SHORT WAVE EVIDENT
ON SAT/LIGHTNING PICS CURRENTLY OVER NW NEW MEXICO.

EXPECT LITTLE CHANGE IN TEMPS OR CLDS NEXT 36 HRS WITH ANOTHER ROUND
OF TSRAS THU EVENING AND NIGHT. ALL PARAMETERS INDICATE THAT ONE TO
BE SLIGHTLY AMPLIFIED AS COMPARED TO THE ONE THIS EVENING.

THINGS CHANGE BEGINNING FRI. UPPER LOW OVER IDAHO PULLS OUT TO NE
INTO SW CANADA THEN BEGINS TO MOVE E IN WESTERLY FLOW. AT THE SAME
TIME THE GEORGIA LOW APPEARS TO DRIFT SOUTH AND SOUTHWEST ALLOWING
THE UPPER RIDGE OVER THE PLAINS TO GROW SLIGHTLY AND TILT MORE TO A
NORTHEAST/SOUTHWEST ORIENTATION. RESULT ON MY CWA LOOKS TO BE DRYING
AND WARMING THROUGH THE WEEKEND.

BY END OF WEEKEND RIDGE IS ORIENTED ALMOST WEST TO EAST...WEAKENING
AND RETREATING SOUTH. SIMULTANEOUSLY NORTHERN JET SETTLES TO SOUTH
BRINGING CWA INTO ZONAL FLOW AND NEAR NORMAL TEMPS BY MON/TUE.
CURRENTLY MODELS HAVE SHORT WAVES PASSING ACROSS CWA AND NORTH ON
MON AND WED...SO WILL GO WITH CHANCE TSRAS THOSE DAY. OTHERWISE DRY
LATE FRI THROUGH WED.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Aug 28, 1:11 PM MST, 3 hours 34 minutes before
COZ091-092-290100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT WED AUG 28 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR PORTIONS OF EASTERN COLORADO UNTIL 7 PM MDT.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN THE TRI STATE AREA...
KIT CARSON AND CHEYENNE. STORMS THAT FORM IN THE WATCH AREA WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR
THE LATEST WEATHER INFORMATION.

MARTIN
Local storm report, Aug 28, 4:08 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    11 NNE WALLACE            KS   .88 INCH HAIL
08/28/02   WALLACE                        REPORTED BY PUBLIC.

The radar

The Goodland radar (KGLD), 107 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Yuma

When
August 28, 4:45 PM MST
Where
Yuma County, 4 mi W of Abarr
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.850, -102.783

Hail, Yuma

When
August 28, 5:55 PM MST
Where
Yuma County, 18 mi N of Yuma
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.383, -102.717

Hail, Kit Carson

When
August 28, 6:20 PM MST
Where
Kit Carson County, 3 mi W of Flagler
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.300, -103.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313727, 5313728, 5313729.